Alert archive / Arizona / Special Weather Statements in 2015
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Oct 5, 2015, 12:21 PM MST for Greenlee County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2015, 12:21 PM MST (19:21 UTC)
- Expired
- Oct 5, 2015, 1:00 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 152 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
376 WWUS85 KTWC 051921 SPSTWC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1221 PM MST MON OCT 5 2015 AZZ509-510-052000- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 1221 PM MST MON OCT 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN GREENLEE COUNTIES UNTIL 100 PM MST... AT 1220 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GUTHRIE...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLIFTON...MORENCI...DUNCAN...FRANKLIN AND GUTHRIE. LAT...LON 3246 10957 3295 10954 3320 10905 3262 10905 TIME...MOT...LOC 1920Z 231DEG 22KT 3286 10926 $$ GL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 10:04 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Oct 5, 10:04 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TUCSON AZ 1004 AM MST MON OCT 5 2015 .SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AHEAD OF A LOW PRESSURE SYSTEM APPROACHING FROM SOUTHERN CALIFORNIA. AFTER A FEW SHOWERS THIS MORNING...THE BEST CHANCES WILL BE EAST OF TUCSON TODAY. AS THE LOW PUSHES DIRECTLY INTO THE AREA...MUCH OF SOUTHEAST ARIZONA WILL SEE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY. CONDITIONS ARE FAVORABLE FOR STRONGER STORMS TODAY AND TUESDAY. IN ADDITION...EXPECT COOLER TEMPERATURES COMPARED TO RECENT DAYS...AND GUSTY WINDS AT TIMES. A FEW SHOWERS STILL POSSIBLE NEAR THE MOUNTAINS WITH A SLOW WARMING TREND LATE IN THE WEEK. && .DISCUSSION...A FEW SHOWERS AND THUNDERSTORMS WERE DEVELOPING EARLY THIS MORNING IN THE TUCSON MOUNTAINS AND NORTH OF TUCSON IN PINAL COUNTY WHERE MOST OF THE ACTIVITY HAS BEEN SO FAR. THE CLOSED UPPER LOW WAS CENTERED OVER SOUTHERN CALIFORNIA THIS MORNING...AND WAS PROGGED TO EJECT EASTWARD TO A POSITION CENTERED OVER WEST-CENTRAL AZ BY LATE TUESDAY MORNING. MOISTURE WAS STILL SOMEWHAT LIMITED ACROSS SOUTHEAST ARIZONA AND SOME MID-LEVEL DRYING WILL TAKE PLACE TODAY. NONETHELESS...THE SHEAR PROFILE AND CAPE VALUES WERE FAVORABLE FOR SUPPORTING STRONG THUNDERSTORMS SOME WITH HAIL AND STRONG WINDS TODAY. THIS DISCUSSION WAS UPDATED EARLIER THIS MORNING...SO PLEASE REFERENCE THE PREVIOUS DISCUSSION SECTION IN THIS PRODUCT FOR MORE DETIALS. OTHERWISE...NO UPDATES NECESSARY AT THIS TIME. && .AVIATION...VALID THRU 06/18Z. SCT TO LOCALLY BKN CLOUDS 6-10 KFT WITH ISOLD -SHRA/TSRA FROM KTUS AND KOLS EAST THRU 05/16Z. EAST WINDS 5-15 KTS ACROSS COCHISE...GRAHAM AND GREENLEE COUNTIES WITH SOUTH WIND TO 10 KTS ELSEWHERE. AFT 05/16Z SCT-BKN 6-10 KFT AND ISOLD-SCT -SHRA/-TSRA WITH GREATEST CHANCES FROM EAST OF KTUS. GUSTY SOUTHERLY WINDS WILL AGAIN DEVELOP AFT 05/16Z AT 12-18 KTS AND GUSTS TO 30 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AN AREA OF LOW PRESSURE WILL BE IMPACTING SOUTHEAST ARIZONA THROUGH MUCH OF THE COMING WEEK. THIS SYSTEM WILL BRING INCREASED MOISTURE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. A FEW STORMS COULD BE STRONG MONDAY AND TUESDAY AFTERNOON. OTHERWISE...EXPECT BREEZY SOUTHERLY WINDS AGAIN MONDAY THEN LIGHT WINDS THE REMAINDER OF THE WEEK. TEMPERATURES WILL CONTINUE TO COOL DOWN WITH HIGHS BELOW NORMAL THROUGH MIDWEEK...THEN MODERATING LATER THIS WEEK. && .PREV DISCUSSION...MORNING UPDATE...THE 12Z KTWC SOUNDING HAS PLENTY OF MOISTURE WITH PRECIPITABLE WATER STILL AROUND 1 INCH. DECENT CONVECTIVE POTENTIAL AND IMPRESSIVE SHEAR FOR OUR AREA WITH BRN AT 52 M^2/S^2. THE CURRENT CONVECTION IS ALONG A GOOD SHEAR AXIS THROUGH SANTA CRUZ AND EASTERN PIMA COUNTIES...NORTHWARD THROUGH PINAL AND GILA COUNTIES. THESE FACTORS WOULD ARGUE FOR A BUSIER DAY THROUGH EASTERN PIMA COUNTY AND THE GREATER TUCSON AREA THAN CURRENTLY ADVERTISED. HOWEVER...THE HRRR ROTATES (WE BELIEVE CORRECTLY) THIS MOST FAVORABLE SHEAR AREA INTO GRAHAM COUNTY THIS AFTERNOON. IN ADDITION...THE LATEST CIRA LAYERED PRECIPITABLE WATER IMAGERY FOR 700-500 HPA IS PUSHING DRIER AIR ABOVE H7 IN FROM THE SOUTHWEST THIS MORNING. THIS IS HINTED AT BY THE MORNING SOUNDING WHERE THERE ARE SPIKES REPRESENTING THE ONSET OF THIS DRYING SHOWING UP NEAR H7 AND H6. SO WE ARE STANDING PAT FOR NOW WITH THE CURRENT FORECAST IN THE 20 PERCENT RANGE FOR CONVECTION IN THE TUCSON METRO AREA THIS AFTERNOON. WE AGREE WITH THE POTENTIAL HIGHLIGHTED IN THE SWODY1 BY SPC...HOWEVER WE WOULD EMPHASIZE AREAS EAST AND NORTH OF TUCSON FOR SEVERE THUNDERSTORMS. ESPECIALLY GRAHAM...GREENLEE AND PORTIONS OF EASTERN PINAL COUNTY THIS AFTERNOON. FROM THE PREVIOUS DISCUSSION...ALL THE PIECES ARE IN PLACE...NOW IT'S JUST A TIMING ISSUE. THE STRONG LOW HAS MADE IT'S WAY INTO SOUTHERN CALIFORNIA THIS MORNING AND HAS LOST MOST OF IT'S HIGHER LATITUDE SUPPORT AS EXPECTED. WE WILL SEE A SLOW WOBBLE EASTWARD TODAY WITH A STRONG SOUTHWESTERLY FLOW ABOVE H7 AND LOWER LEVELS CONTINUING TO IMPORT MOISTURE FROM THE SOUTH. OVERALL THE CONDITIONAL RISK IS ELEVATED FOR HAIL AND DAMAGING WINDS THIS AFTERNOON...WITH DECENT SHEAR AND INSTABILITY ACROSS MOST OF THE AREA. SOME MID LEVEL DRYING MAY INHIBIT OVERALL COVERAGE FOR PART OF THE AREA TODAY. PRECIPITABLE WATER VALUES BETWEEN 3/4 AND 1 INCH IN EASTERN AREAS...HOWEVER SOME TEMPORARY MID LEVEL DRYING WRAPPING INTO THE AREA FROM THE SOUTHWEST MAY TEND TO LIMIT COVERAGE IN CENTRAL AREAS THIS AFTERNOON...INCLUDING EASTERN PIMA COUNTY AND THE GREATER TUCSON AREA. THE BEST COVERAGE COMES TOGETHER WITH THE INCREASED THREAT FOR SEVERE ACROSS EASTERN AREAS...INCLUDING GRAHAM...GREENLEE AND COCHISE COUNTIES. AS THE LOW SLOWLY PUSHES TOWARD SOUTHEAST ARIZONA TUESDAY AND TUESDAY NIGHT...WE WILL SEE EVEN BETTER CONDITIONS FOR INCREASED STORM COVERAGE. A POSSIBLE SWEET SPOT IN TIMING IS TUESDAY AFTERNOON WHERE JET DYNAMICS JUST AHEAD OF THE LOW...A LITTLE DAYTIME HEATING...AND A LOW LEVEL MOISTURE CONVERGENT FIELD COME TOGETHER FOR POTENTIALLY STRONG THUNDERSTORM COVERAGE FOR OUR PART OF THE STATE. THIS CUTOFF ACTUALLY BEGINS TO REACT TO THE STRONG RIDGE WEST OF THE AREA LATER THIS WEEK. A SLOW DROP INTO NORTH CENTRAL TO NORTHWEST MEXICO KEEPS IT AROUND FOR DAYS AND DAYS AS IT SLOWLY FILLS. INTERESTING THAT BOTH ECMWF AND GFS ARE KEEPING IT IN PROXIMITY THROUGH 240 HOURS. SO SLOW WARMING TREND AS HEIGHTS REBOUND AND SOME DRYING...BUT A FEW SHOWERS HANGING AROUND MAINLY MOUNTAIN AND INTERNATIONAL BORDER AREAS INTO THE COMING WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON PREV DISCUSSION...MEYER/RASMUSSEN
In the hours before
Special weather statement, Oct 5, 12:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1221 PM MST MON OCT 5 2015 AZZ509-510-052000- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 1221 PM MST MON OCT 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN GREENLEE COUNTIES UNTIL 100 PM MST... AT 1220 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GUTHRIE...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLIFTON...MORENCI...DUNCAN...FRANKLIN AND GUTHRIE. LAT...LON 3246 10957 3295 10954 3320 10905 3262 10905 TIME...MOT...LOC 1920Z 231DEG 22KT 3286 10926 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 5:32 PM MST | Special Weather Statement | TWC | Graham | 28 min |
| Oct 4, 5:54 PM MST | Flash Flood Warning | TWC | Graham | 111 min |
Nearby
Special Weather Statements in Arizona, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.